Alert archive / Hawaii / High Surf Warnings in 2020

High Surf Warning 8, NWS Honolulu, HI

November 30, 2020Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Nov 30, 2020, 3:28 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 1, 2020, 12:00 PM HST. It was in force for 49 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 30, 2020, 3:28 PM HST (01:28 UTC)
In effect from
Dec 1, 2020, 12:00 PM HST
Expired
Dec 3, 2020, 12:48 PM HST
In force
49 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 9:25 AM HSTHIGH SURF1 Ne Pupukea, HISIGNIFICANT EROSION REPORTED ALONG THE BEACH WITH SHORT INTERVAL SURF NOW IN THE 20 TO 25 FT RANGE IN SUNSET BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WHHW40 PHFO 010128
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
328 PM HST Mon Nov 30 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU Molokai AND NORTH FACING SHORES OF MAUI...

.The first large northwest swell of the year will arrive Tuesday and 
increase surf to warning levels by late Tuesday afternoon. Warning
level surf is expected to continue into Thursday. The early 
Wednesday morning high tide will bring an increased risk of wave 
runup and overwash along low-lying coastlines exposed to the swell.


HIZ001>003-006>008-012-013-017-019-020-011430-
/O.NEW.PHFO.SU.W.0008.201201T2200Z-201204T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
328 PM HST Mon Nov 30 2020

...HIGH SURF WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM HST
THURSDAY...

* WHAT...Surf heights of 35 to 45 feet along north and west facing 
  shores of Niihau and Kauai. Surf heights of 30 to 40 feet along 
  north facing shores of Oahu, Molokai and Maui. Surf heights of 20 
  to 30 feet along west facing shores of Oahu and Molokai. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and for north facing shores of Maui.

* WHEN...From Noon Tuesday to 6 PM HST Thursday.

* IMPACTS...High. Expect ocean water occasionally sweeping across 
  portions of beaches, very strong breaking waves, and strong 
  longshore and rip currents. Breaking waves may occasionally impact 
  harbors making navigating the harbor channel dangerous.

* ADDITIONAL DETAILS...The highest probability for water reaching 
  coastal roadways and property will be early morning Wednesday as 
  the swell and high tide coincide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous currents 
make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

Morrison
6 follow-up statements
700 
WHHW40 PHFO 011321
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 AM HST Tue Dec 1 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...

.The first large northwest swell of the year will arrive today and
increase surf to warning levels by late this afternoon. Warning 
level surf is expected to continue into Thursday. The early 
Wednesday morning high tide will bring an increased risk of wave 
runup and overwash along low-lying coastlines exposed to the 
swell.

HIZ001>003-006>008-012-013-017-019-020-020230-
/O.CON.PHFO.SU.W.0008.201201T2200Z-201204T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
321 AM HST Tue Dec 1 2020

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
HST THURSDAY...

* WHAT...Surf heights of 35 to 45 feet along north and west facing
  shores of Niihau and Kauai. Surf heights of 30 to 40 feet along
  north facing shores of Oahu, Molokai and Maui. Surf heights of
  20 to 30 feet along west facing shores of Oahu and Molokai. 

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and for north facing shores of Maui.

* WHEN...From noon today to 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure,
  including roadways. Powerful longshore and rip currents will be
  present at most beaches. Large breaking waves and strong
  currents may impact harbor entrances and channels causing
  challenging boat handling.

* ADDITIONAL DETAILS...The highest probability for water reaching
  coastal roadways and property will be early morning Wednesday as
  the swell and high tide coincide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

M Ballard
363 
WHHW40 PHFO 020131
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
331 PM HST Tue Dec 1 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell will increase surf to well above warning
levels tonight and Wednesday. Large surf is expected to continue 
into Thursday. The early Wednesday morning high tide will bring an
increased risk of wave runup and overwash along low- lying 
coastlines exposed to the swell.

HIZ001>003-006>008-012-013-017-019-020-021445-
/O.CON.PHFO.SU.W.0008.000000T0000Z-201204T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
331 PM HST Tue Dec 1 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf heights of 35 to 45 feet along north and west 
  facing shores of Niihau and Kauai. Surf heights of 30 to 40 
  feet along north facing shores of Oahu, Molokai and Maui. Surf 
  heights of 20 to 30 feet along west facing shores of Oahu and 
  Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and for north facing shores of Maui.

* WHEN...Through 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling.

* ADDITIONAL DETAILS...The highest probability for water 
  reaching coastal roadways and property will be early morning 
  Wednesday as the peak of the swell and high tide coincide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-021445-
/O.NEW.PHFO.SU.Y.0035.201202T1600Z-201204T0400Z/
Kona-
331 PM HST Tue Dec 1 2020

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST
THURSDAY...

* WHAT...Surf heights over 8 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...From 6 AM Wednesday to 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Morrison
716 
WHHW40 PHFO 021312
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
312 AM HST Wed Dec 2 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell will increase surf to well above warning
levels today. Large surf is expected to continue into Thursday. 
This morning's early morning high tide will bring an increased 
risk of wave runup and overwash along low-lying coastlines 
exposed to the swell.

HIZ001>003-006>008-012-013-017-019-020-030215-
/O.CON.PHFO.SU.W.0008.000000T0000Z-201204T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
312 AM HST Wed Dec 2 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf heights of 35 to 45 feet along north and west 
  facing shores of Niihau and Kauai. Surf heights of 30 to 40 
  feet along north facing shores of Oahu, Molokai and Maui. Surf 
  heights of 20 to 30 feet along west facing shores of Oahu and 
  Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and for north facing shores of Maui.

* WHEN...Through 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling.

* ADDITIONAL DETAILS...The highest probability for water reaching
  coastal roadways and property will be early this morning as the
  peak of the swell and high tide coincide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-030215-
/O.CON.PHFO.SU.Y.0035.201202T1600Z-201204T0400Z/
Kona-
312 AM HST Wed Dec 2 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
6 PM HST THURSDAY...

* WHAT...Surf heights over 8 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...From 6 AM Wednesday to 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
794 
WHHW40 PHFO 030212
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
412 PM HST Wed Dec 2 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell will keep surf above warning levels 
through tomorrow. Tomorrow morning's early morning high tide will
bring an increased risk of wave runup and overwash along low-
lying coastlines exposed to the swell, especailly for Big Island.

HIZ001>003-006>008-012-013-017-019-020-031515-
/O.CON.PHFO.SU.W.0008.000000T0000Z-201204T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
412 PM HST Wed Dec 2 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf heights of 20 to 30 feet along along north facing
  shores of Kauai, Niihau, Oahu, Molokai and Maui. Surf heights of
  15 to 20 feet along west facing shores of Kauai, Niihau, Oahu 
  and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and for north facing shores of Maui.

* WHEN...Through 6 PM HST Thursday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows creating the 
  potential for impacts to coastal properties and 
  infrastructure, including roadways. Powerful longshore and rip 
  currents will be present at most beaches. Large breaking waves 
  and strong currents may impact harbor entrances and channels 
  causing challenging boat handling.

* ADDITIONAL DETAILS...The highest probability for water 
  reaching coastal roadways and property will be early this 
  morning as the peak of the swell and high tide coincide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-031515-
/O.CON.PHFO.SU.Y.0035.000000T0000Z-201204T0400Z/
Kona-
412 PM HST Wed Dec 2 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Surf heights 6 to 10 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...From 6 AM Wednesday to 6 PM HST Thursday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...Tomorrow morning's early morning high tide
  will bring an increased risk of wave runup and overwash along
  low- lying coastlines exposed to the swell, especailly for Big
  Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
997 
WHHW40 PHFO 031323
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 AM HST Thu Dec 3 2020

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.Warning-level surf will continue today as the large northwest 
swell that peaked Wednesday slowly lowers. Surf will lower to 
advisory levels tonight into Friday.

HIZ001>003-006>008-012-013-017-019-020-040230-
/O.CON.PHFO.SU.W.0008.000000T0000Z-201204T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
323 AM HST Thu Dec 3 2020

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf heights of 20 to 25 feet along along north facing 
  shores of Kauai, Niihau, Oahu, Molokai and Maui. Surf heights of
  15 to 20 feet along west facing shores of Kauai, Niihau, Oahu 
  and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows creating the
  potential for impacts to coastal properties and infrastructure.
  Powerful longshore and rip currents will be present at most 
  beaches. Large breaking waves and strong currents may impact 
  harbor entrances and channels causing challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

&&

$$

HIZ023-040230-
/O.CON.PHFO.SU.Y.0035.000000T0000Z-201204T0400Z/
Kona-
323 AM HST Thu Dec 3 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf heights 6 to 8 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...Through 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
182 
WHHW40 PHFO 032248
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1248 PM HST Thu Dec 3 2020

...HIGH SURF WARNING CANCELLED FOR NIIAHU, KAUAI, OAHU, MAUI AND 
MOLOKAI...
...HIGH SURF ADVISORY CANCELLED FOR BIG ISLAND...
...HIGH SURF ADVISORY NOW IN EFFECT FOR NORTH AND WEST FACING
SHORE OF KAUAI, OAHU AND MOLOKAI AND NORTH FACING SHORES OF
MAUI... 

.OVERVIEW...THE CURRENT NORTHWEST SWELL IS SUBSIDING ACROSS THE 
HAWAIIAN ISLANDS AND WILL MAINTAIN ADVISORY LEVEL SURF THROUGH
TONIGHT.

HIZ001>003-006>008-012-013-017-019-020-041200-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-201204T0400Z/
/O.NEW.PHFO.SU.Y.0036.201203T2248Z-201204T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
1248 PM HST Thu Dec 3 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Large breaking waves of 15 to 20 ft this afternoon,
  subsiding to 12 to 18 ft tonight.

* WHERE...Portions of Kauai, Maui, Molokai, Niihau and Oahu 
  Hawaii.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.


&&

$$

HIZ023-040000-
/O.CAN.PHFO.SU.Y.0035.000000T0000Z-201204T0400Z/
Kona-
1248 PM HST Thu Dec 3 2020

...HIGH SURF ADVISORY IS CANCELLED...

SURF ALONG WEST FACING SHORES OF BIG ISLAND HAS FALLEN BELOW
ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Nov 30, 9:55 AM HST, 5 hours 33 minutes earlier.

Area forecast discussion, Nov 30, 9:55 AM HST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Mon Nov 30 2020

.SYNOPSIS...
Light trade winds and mostly dry weather are expected to prevail the
next couple of days, although a few thunderstorms are possible over
the Big Island slopes this afternoon. The light trades may bring a
few brief windward showers at night and in the morning, with
afternoon sea breezes potentially bringing some leeward clouds and
brief showers. The island atmosphere will become increasingly
stable, so showers will be limited in intensity and coverage. A weak
front may bring an increase in winds and showers around Friday, but
winds are expected to diminish again next weekend.

&&

.DISCUSSION...
Latest analyses and satellite images feature an eastward-moving
sharp trough aloft that has an axis just E of the Big Island, with
an associated destabilizing mid-level cold pool lingering near the
Big Island. A stable N flow aloft prevails over the remainder of the
chain. A large surface low in the N Pacific has a cold front that is
well NW of the islands, while a surface high located far NE of the
islands has an associated ridge along 28N-30N near our longitude.
Visible imagery shows nearly clear skies over Maui and the Big
Island, and just a few small showers over windward areas of Kauai
and Oahu, and few clouds over adjacent waters.

Daytime heating will likely bring increasing low clouds and a few
showers to interior and leeward portions of the islands through the
afternoon today, and with instability lingering near the Big Island,
there is a possibility a thunderstorm will develop over the slopes.

Light to moderate trade winds are in the process of diminishing as a
surface trough develops between the islands and the high to the NE,
incited by the sharp trough aloft. Additionally, the large low will
track ENE and push the surface ridge southward while the high moves
further away. Light trade winds will prevail for most of this week
as a couple fronts passing N of the islands will keep the associated
surface ridge nearby. Over land, this will likely translate to light
and variable winds, mostly dry conditions and cool mornings. The
light trades may manage to push ashore a brief shower during nights
and mornings, while leeward sea breezes are expected each afternoon,
potentially fueling some clouds and a few showers.

A stabilizing mid-level ridge will build over the islands from the W
and be directly overhead this week, providing a strong subsidence
inversion that will severely limit vertical cloud development and
shower coverage. A short wave trough aloft may briefly accompany a
weakening surface front to bring an increase in clouds and showers
and a somewhat short-lived increase in NE trade winds around Friday,
but guidance currently indicates a return to a mostly dry light wind
regime by next weekend as another front approaches.

&&

.AVIATION...
Mostly sunny/VFR conditions will prevail over the next couple of
hours this morning. Light background wind flow will allow sea
breezes to develop over all islands today. Low clouds and possible
showers will fill in across island interiors this afternoon and
bring brief mountain obscurations/MVFR conditions. Chance of heavy
showers and/or thunderstorms on the Big Island this afternoon due to
higher instability across the eastern end of the state. Though no
AIRMETs are currently in effect, AIRMET Sierra for will be possible
for mountain obscurations across any of the islands this afternoon.
Land breezes are expected to clear out the islands tonight.

&&

.MARINE...
The first large northwest swell of the season is expected to arrive
Tuesday and maintain warning level surf into Wednesday. Guidance
depicts a peak Tuesday night into Wednesday with surf likely
reaching the giant category (>40 ft) along exposed shores. Impacts
may include significant beach erosion with water sweeping across
beach areas that typically remain dry. The highest probability for
water reaching coastal roadways and property will be early morning
Wednesday as the swell and high tide coincide.

Today, surf along north facing shores will build slightly midday due
to a mix of lingering north-northeast swell and a new north-
northwest swell. This new swell will peak tonight below advisory
levels, then gradually ease Tuesday as the large northwest swell
arrives. Surf along east facing shores will drop through the first
half of the week as trade winds diminish.

Weakening trade winds will allow land and sea breeze regime
statewide later today through midweek as a series of fronts pass
north of the islands. Fresh trades could briefly return late in the
week as a ridge noses eastward behind one of the fronts. The large
northwest swell arriving Tuesday will drive seas well above the 10
ft Small Craft Advisory threshold for waters exposed to northwest
swells.

Looking ahead, another significant swell event appears possible
early next week with models depicting a hurricane force low
developing far northwest of the islands Friday, and moving into the
central North Pacific Saturday. WAVEWATCH III and ensemble wave data
depict this storm producing a large swell arriving in the islands
Sunday night. Forecast confidence this far out remains low and
changes are likely in the coming days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Birchard
AVIATION...Foster
MARINE...Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:22 AM HSTSmall Craft AdvisoryHFO57 hr

Nearby

High Surf Warnings in Hawaii, 2020Every high surf warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.